Naloxone and EMT-Bs: A complex issue

Ask the Educator


 
 

Paul Werfel | | Friday, June 15, 2007


If you have a question about EMS education about how to succeed as a student, how to polish your skills as an instructor or how to push education to the next level JEMS.com education expert Paul Werfel has got an answer for you. Contact him at paul.werfel@stonybrook.edu.

Question

I go to a couple of EMS conferences a year and try to stay on top of the changes in the profession. In my state, EMT-Basics can give inhaled medications for asthma, but I read and hear that in certain areas EMT-Bs may soon be giving naloxone to opiate overdoses.

I spoke to our service medical director and he says that he is 100% against that practice. What is the problem with the naloxone? The medics here say it is safer than the nebulizers that we are using for asthma patients. What gives?

Alan Beddoe

Discussion

To be honest, the use of inhalers by EMT-Bs (and some medics, I may add) has not been exactly a cakewalk. I cannot tell you how many times I have responded to asthmatics that were being treated by my colleagues with inhalers and found the patient less than conscious, while the crew member told me that the inhaler kept "falling out of his mouth" or the patient was "noncompliant."

I have then had to remind said individuals that change in mental status is a cardinal sign of respiratory failure and the patient needs to be ventilated and perhaps intubated. The inhaled asthma meds need to get to the lungs for them to work.

In this time of lawsuits involving drugs such as Vioxx and Celebrex, it is important to remember that there is no safe medication. By virtue of the fact that they interfere with normal bodily functions, each and every medication can be considered a poison. All medications cause side effects (predictable issues) or idiosyncratic reactions (totally unpredictable).

Bearing this in mind, the use of naloxone, either by IV administration or intranasal misting, carries with it the possibility of complications, side effects or idiosyncratic reactions.

Some of these may be beyond the ability of EMT-Bs to handle. Probably the most worrisome side effect of the use of naloxone is pulmonary edema. Naloxone has long been thought to be completely safe (I have included some studies below that may change some minds).

The problem is that pulmonary edema is a difficult issue to deal with for ALS providers, and probably cannot be managed adequately by most BLS crews. The opinion of the medical director may be that, since the cause of death in narcotic overdoses is respiratory arrest, simply having EMT-Bs concentrate on performing good ventilations with supplemental oxygen helps the patient and avoids the issue of post naloxone pulmonary edema.

Till next time...

Additional Resources

Study #1

Schwartz JA, Koenigsberg MD: "Naloxone-induced pulmonary edema." Ann Emerg Med. 6(11):1294 1296, 1987.



Abstract: We present the case of a 68-year-old woman with acute pulmonary edema secondary to the administration of naloxone to reverse an inadvertent narcotic overdose. The patient presented following a 12-hour history of increasingly bizarre behavior and confusion. A total IV dose of 1.6 mg naloxone was administered in an attempt to reverse the suspected overconsumption of a codeine-containing cough suppressant. She immediately became agitated, tachycardic, and diaphoretic; a clinical diagnosis of acute pulmonary edema was made. Following treatment with furosemide, nitroglycerin, and morphine sulfate, the patient recovered completely without further incident. Although naloxone is thought to be a safe drug with few complications, it should not be used indiscriminately, and the smallest doses necessary to elicit the desired response should be used.

Study #2

Wei-Shu Wang, Tzeon-Jye Chiou, Ruey-Kuen Hsieh, et al: "Lethal acute pulmonary edema following intravenous naloxone in a patient received unrelated bone marrow transplantation." Chin Med J (Taipei). 60:219 223, 1997.

Abstract: A 39-year-old man was diagnosed as having acute myeloid leukemia and received 6 courses of chemotherapy. The bone marrow revealed complete remission. He had no prior history of cardiac or pulmonary disease. HLA-matched unrelated bone marrow transplantation (BMT) was performed in September 1995. Pre-transplant studies including chest X-ray, electrocardiogram and pulmonary function test were normal. The procedure of BMT was smooth and serial bone marrow examination showed successful engraftment. Serial chest X-rays done every week after BMT were normal. There were no evidence of fluid overload but severe mucositis was noted. On the 38th day after BMT, intravenous injection of 10mg morphine was prescribed to relief severe oral pain. Respiratory depression developed right after, and naloxone 0.4mg was given by an intravenous route. One hour later, severe shortness of breath was noted and the emergent chest X-ray revealed acute pulmonary edema. He became unconscious 2 hours later and expired 24 hours after naloxone injection in spite of intensive medical treatment.

Naloxone-induced acute pulmonary edema is an extremely rare but lethal complication. Only a few cases have been reported in English literature. We report a case of acute myeloid leukemia receiving unrelated BMT to develop acute pulmonary edema rapidly after intravenous injection of naloxone. The clinical features and pathogenesis are discussed.

Additional Studies

Brimacombe J, Archdeacon J, Newell S, et al: "Two cases of naloxone-induced pulmonary edema: The possible use of phentolamine in management." Anaesth Intensive Care. 19(4):578 580, 1991.

Flacke JW, Flacke WE, Williams GD: "Acute pulmonary edema following naloxone reversal of high-dose morphine anesthesia." Anesthesiology. 47(4):376 378, 1977.

Partridge BL, Ward CF: "Pulmonary edema following low-dose naloxone administration." Anesthesiology. 65:709 710, 1986.

Stadnyk A, Grossman RF: "Nalbuphine-induced pulmonary edema." Chest. 90:773 774, 1986.

Prough DS, Roy R, Bumgarner J, et al: "Acute pulmonary edema in healthy teenagers following conservative doses of intravenous naloxone." Anesthesiology. 60:485 486, 1984.

Taff RH: "Pulmonary edema following naloxone administration in a patient without heart disease." Anesthesiology. 59:576 577, 1983.




Connect: Have a thought or feedback about this? Add your comment now
Related Topics: Training

What's Your Take? Comment Now ...

Featured Careers & Jobs in EMS

 

 

 

 

 

 

 

 

 

Get JEMS in Your Inbox

 

Fire EMS Blogs


Blogger Browser

Today's Featured Posts

 

EMS Airway Clinic

The Evolution of Civilian High Threat Medical Guidelines

How mass killing events have proven a need for new guidelines.
More >

Multimedia Thumb

Ebola Changes How North Carolina EMS Responds to Calls

Concern about virus spread leads to new protocols.
Watch It >


Multimedia Thumb

Oklahoma Hospitals Prepare for Ebola Cases

Training and preparation are keys for metro hospitals.
Watch It >


Multimedia Thumb

EMS in Nevada Prepares for the Unexpected

Protocols and PPE protect AMR personnel.
Watch It >


Multimedia Thumb

D.C. Fire and EMS Brace for Possible Ebola Patients

Union leader shares concern over precautions.
Watch It >


Multimedia Thumb

Life Link III Trauma Tactics Conference in Minnesota

Conference was designed to enhance the skills of providers of all levels, covering rescue and prehospital situations, to transport and in-hospital treatment.
More >


Multimedia Thumb

EMS Tailgating

Rigs converted for football.
More >


Multimedia Thumb

CDC Ebola Training for Clinicians

Students learn the complexities of working in bulky suits.
More >


Multimedia Thumb

Braun Ambulances' EZ Door Forward

Helps to create a safer ambulance module.
Watch It >


Multimedia Thumb

The AmbuBus®, Bus Stretcher Conversion Kit - EMS Today 2013

AmbuBus®, Bus Stretcher all-hazards preparedness & response tool
Watch It >


Multimedia Thumb

Field Bridge Xpress ePCR on iPad, Android, Kindle Fire

Sneak peek of customizable run forms & more.
Watch It >


More Product Videos >